Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Approximating Node-Connectivity Augmentation Problems

  • 164 Accesses

  • 8 Citations


We consider the (undirected) Node Connectivity Augmentation (NCA) problem: given a graph J=(V,E J ) and connectivity requirements \(\{r(u,v): u,v \in V\}\), find a minimum size set I of new edges (any edge is allowed) such that the graph JI contains r(u,v) internally-disjoint uv-paths, for all u,vV. In Rooted NCA there is sV such that r(u,v)>0 implies u=s or v=s. For large values of k=max  u,vV r(u,v), NCA is at least as hard to approximate as Label-Cover and thus it is unlikely to admit an approximation ratio polylogarithmic in k. Rooted NCA is at least as hard to approximate as Hitting-Set. The previously best approximation ratios for the problem were O(kln n) for NCA and O(ln n) for Rooted NCA. In this paper we give an approximation algorithm with ratios O(kln 2 k) for NCA and O(ln 2 k) for Rooted NCA. This is the first approximation algorithm with ratio independent of n, and thus is a constant for any fixed k. Our algorithm is based on the following new structural result which is of independent interest. If \(\mathcal{D}\) is a set of node pairs in a graph J, then the maximum degree in the hypergraph formed by the inclusion minimal tight sets separating at least one pair in \(\mathcal{D}\) is O( 2), where is the maximum connectivity in J of a pair in \(\mathcal{D}\).

This is a preview of subscription content, log in to check access.


  1. 1.

    Chakraborty, T., Chuzhoy, J., Khanna, S.: Network design for vertex connectivity. In: Proceedings of the 40th Annual ACM Symposium on Theory of Computing (STOC), pp. 167–176 (2008)

  2. 2.

    Charikar, M., Chekuri, C., Cheung, T., Dai, Z., Goel, A., Guha, S., Li, M.: Approximation algorithms for directed Steiner problems. J. Algorithms 33, 73–91 (1999)

  3. 3.

    Cheriyan, J., Vetta, A.: Approximation algorithms for network design with metric costs. SIAM J. Discrete Math. 21(3), 612–636 (2007)

  4. 4.

    Chuzhoy, J., Khanna, S.: An O(k 3log n)-approximation algorithms for vertex-connectivity network design. In: Proceedings of the 50th Annual IEEE Symposium on Foundations of Computer Science (FOCS), pp. 437–441 (2009)

  5. 5.

    Dodis, Y., Khanna, S.: Design networks with bounded pairwise distance. In: Proceedings of the 31st Annual ACM Symposium on Theory of Computing (STOC), pp. 750–759 (2003)

  6. 6.

    Feldman, M., Kortsarz, G., Nutov, Z.: Improved approximation algorithms for directed steiner forest. In: Proceedings of the 20th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 922–931 (2009). J. Comput. Syst. Sci., to appear

  7. 7.

    Fleischer, L., Jain, K., Williamson, D.P.: Iterative rounding 2-approximation algorithms for minimum-cost vertex connectivity problems. J. Comput. Syst. Sci. 72(5), 838–867 (2006)

  8. 8.

    Frank, A.: Augmenting graphs to meet edge-connectivity requirements. SIAM J. Discrete Math. 5(1), 25–53 (1992)

  9. 9.

    Frank, A.: Edge-connection of graphs, digraphs, and hypergraphs. In: Gyri, E., Katona, G., Lovász, L. (eds.) More Sets, Graphs and Numbers. Bolyai Mathematical Society Math. Studies, vol. 15, pp. 93–142. Springer, Berlin (2006)

  10. 10.

    Frank, A., Jordán, T.: Minimal edge-coverings of pairs of sets. J. Comb. Theory, Ser. B 65, 73–110 (1995)

  11. 11.

    Frank, A., Tardos, E.: An application of submodular flows. Linear Algebra Appl. 114/115, 329–348 (1989)

  12. 12.

    Halperin, E., Krauthgamer, R.: Polylogarithmic inapproximability. In: Proceedings of the 35th Annual ACM Symposium on Theory of Computing (STOC), pp. 585–594 (2003)

  13. 13.

    Jackson, B., Jordán, T.: A near optimal algorithm for vertex connectivity augmentation. In: Proceedings of the 11th Annual International Symposium on Algorithms and Computation (ISAAC), pp. 313–325 (2000)

  14. 14.

    Jackson, B., Jordán, T.: Independence free graphs and vertex connectivity augmentation. J. Comb. Theory, Ser. B 94(1), 31–77 (2005)

  15. 15.

    Jain, K.: A factor 2 approximation algorithm for the generalized Steiner network problem. Combinatorica 21(1), 39–60 (2001)

  16. 16.

    Jordán, T.: On the optimal vertex-connectivity augmentation. J. Comb. Theory, Ser. B 63, 8–20 (1995)

  17. 17.

    Jordán, T.: A note on the vertex connectivity augmentation. J. Comb. Theory, Ser. B 71(2), 294–301 (1997)

  18. 18.

    Kortsarz, G., Krauthgamer, R., Lee, J.R.: Hardness of approximation for vertex-connectivity network design problems. SIAM J. Comput. 33(3), 704–720 (2004)

  19. 19.

    Kortsarz, G., Nutov, Z.: Approximating node connectivity problems via set covers. Algorithmica 37, 75–92 (2003)

  20. 20.

    Kortsarz, G., Nutov, Z.: Approximating minimum-cost connectivity problems. In: Gonzalez, T.F. (ed.) Approximation Algorithms and Metaheuristics. Chapman & Hall/CRC, London/Boca Raton (2007). Chap. 58

  21. 21.

    Kortsarz, G., Nutov, Z.: Tight approximation algorithm for connectivity augmentation problems. J. Comput. Syst. Sci. 74(5), 662–670 (2008)

  22. 22.

    Lando, Y., Nutov, Z.: Inapproximability of survivable networks. Theor. Comput. Sci. 410(21–23), 2122–2125 (2009)

  23. 23.

    Liberman, G., Nutov, Z.: On shredders and vertex-connectivity augmentation. J. Discrete Algorithms 5(1), 91–101 (2007)

  24. 24.

    Lovász, L.: On the ratio of optimal integral and fractional covers. Discrete Math. 13, 383–390 (1975)

  25. 25.

    Nutov, Z.: Approximating minimum cost connectivity problems via uncrossable bifamilies. In: Proceedings of the 50th Annual IEEE Symposium on Foundations of Computer Science (FOCS), pp. 417–426 (2009) (Preliminary version)

  26. 26.

    Nutov, Z.: Approximating rooted connectivity augmentation problems. Algorithmica 44, 213–231 (2005)

  27. 27.

    Nutov, Z.: An almost O(log k)-approximation for k-connected subgraphs. In: Proceedings of the 20th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 912–921 (2009)

  28. 28.

    Nutov, Z.: Approximating connectivity augmentation problems. ACM Trans. Algorithms 6(1) (2009)

  29. 29.

    Nutov, Z.: Approximating node-connectivity augmentation problems. In: Proceedings APPROX-RANDOM. Lecture Notes in Computer Science, vol. 5687, pp. 286–297 (2009)

  30. 30.

    Ravi, R., Williamson, D.P.: An approximation algorithm for minimum-cost vertex-connectivity problems. Algorithmica 18, 21–43 (1997)

  31. 31.

    Végh, L.: Augmenting undirected node-connectivity by one. In: Proceedings of the 42nd ACM Symposium on Theory of Computing (STOC), pp. 563–572 (2010)

Download references

Author information

Correspondence to Zeev Nutov.

Additional information

A preliminary version of this paper is [29].

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Nutov, Z. Approximating Node-Connectivity Augmentation Problems. Algorithmica 63, 398–410 (2012).

Download citation


  • Node-connectivity
  • Augmentation problems
  • Approximation algorithms